Interactive diabetes case 3: Hypoglycemia in a patient with type 1 diabetes
- Lloyd Axelrod, MD
Lloyd Axelrod, MD
- Associate Professor of Medicine
- Harvard Medical School
A 27-year-old male graduate student is referred by his university health service clinician for management of type 1 diabetes.
At age 12 years, the patient was hospitalized for inability to walk, found to be in diabetic ketoacidosis (DKA), and started on insulin. He has had no other episodes of DKA. He checks his capillary blood glucose level about five times a day, but does not keep a diary. He takes glargine insulin 26 units at 11 PM daily and doses of lispro insulin four times daily. He describes his blood glucose values and lispro insulin doses as shown in the table (table 1).
He reports headaches and weakness with low blood glucose readings almost daily but denies sweating, tremulousness, palpitations or syncope. These symptoms and low blood glucose values can occur at any time of day depending on food intake and insulin dose. He does not eat breakfast. His first meal of the day, at noon, is typically two sandwiches and a glass of fruit juice. Dinner at 6 PM is typically 3 ounces of meat, a vegetable, soup, and two red bliss potatoes. He snacks frequently and variably in the evenings.
The glycated hemoglobin (A1C) was 5.80 percent six weeks ago and 5.90 percent three months ago. He weighs 160 pounds (72.7 kilograms) with a body mass index (BMI) of 23. What is your assessment and plan?
●The patient is in excellent control based on his A1C levels, at which some hypoglycemia is to be expected. Since the symptoms are minimal, you advise him to eat breakfast and caution him about the danger of taking lispro insulin at 7 AM without eating. (See "Interactive diabetes case 3: Hypoglycemia in a patient with type 1 diabetes - A1".)To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information on subscription options, click below on the option that best describes you: